Indiana, 2005

Damaging Wind in Indiana, July 20, 2005

July 20, 2005 · NWS ILN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 20, 3:27 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 20, 3:27 PM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
427 PM EDT WED JUL 20 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
SCATTERED CONVECTION RESTRICTED PRIMARILY TO THE SOUTHERN HALF OF
THE ILN FA AT THE MOMENT. AXIS OF SURFACE CONVERGENCE ALONG WITH
BOUNDARY LAYER CAPE VALUES APPROACHING 2000 J/KG HAS ALLOWED
STORMS TO INITIATE. PWAT VALUES AROUND 2.0 INCHES INDICATE
ISLOATED FLOODING A POSSIBILITY INTO THIS EVENING. NEXT ROUND OF
CONVECTION THAT MAY IMPACT THE ILN AREA CURRENTLY MOVING EAST INTO
NW IN. THIS CONVECTION CURRENTLY MOVING INTO MODERATELY UNSTABLE
AIRMASS. ALTHOUGH IT HAS MOVED AWAY FROM ITS SOURCE REGION...THERE
WILL REMAIN SOME LOWER TO MID-LEVEL FORCING THAT THIS MCS WILL BE
SUPPORTED BY. EXPECT SOME OF THIS CONVECTION TO IMPACT THE NW
PORTION OF OUR FA LATER THIS EVENING. IT SHOULD HOLD SOMEWHAT
TOGETHER AS IT MOVES ESE DURING THE OVERNIGHT HOURS. THUS SLT CHC
POPS HAVE BEEN INTRODUCED FOR THE OVERNIGHT HOURS AFFECTING MOST
OF OUR FA.

FORECAST FOR TOMORROW RATHER COMPLICATED AS TROUGH/FRONTAL BDRY
SHOULD SLIDE SLOWLY ACROSS THE FA...POSSIBLY LINGERING ACROSS OUR
SOUTHER SECTIONS INTO THE EVENING. HAVE NOT STRAYED FAR FROM MOS
GUIDANCE FOR NEXT SEVERAL PERIODS.

&&

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
UPPER PATTERN IS TRANSITIONING TO NORTHWESTERLY FLOW WITH STRONG
UPPER HIGH BUILDING INTO OUR SOUTH.  THIS PUTS THE FORECAST AREA
INTO A VERY WARM AND STICKY PATTERN WITH PERIODIC SHOTS OF STRONG
THUNDERSTORMS.  TEMPERATURES WILL AVERAGE ABOVE NORMAL THROUGH THE
PERIOD WITH OVERNIGHT LOWS NOT FALLING BELOW 70 AT TIMES. THE
STICKIEST AND HOTTEST DAYS LOOK LIKE SUNDAY INTO MONDAY AS 500
HEIGHTS GO ABOVE 590 DM.  CONVECTION WILL BE HARD TO TIME AS IT WILL
BE BOTH NOCTURNAL AND DIURNALLY DRIVEN...DEPENDING ON THE TIMING OF
THE WEAK PERTURBATIONS WORKING DOWN IN THE NORTHWESTERLY FLOW.

TIPTON

&&

.AVIATION (18Z-18Z)...
CONVECTION HAS FORMED ALONG STATIONARY BOUNDARY ACROSS THE SOUTH
FA...WHICH WAS ALSO ALONG THE DIFFERENTIAL HEATING EDGE OF MORNING
FOG. EXPECT THIS EARLY ROUND OF CONVECTION TO TAPER OFF AFTER SUNSET.

MODELS THEN SWING H5 S/W INTO THE FA LATE TONIGHT INTO THU.
MODELS DIFFER ON STRENGTH OF CONVECTION. GFS HAS BACKED OFF FROM
ITS 06Z MCS WHICH PRODUCED OVER 4 INCHES OF QPF IN INDIANA...BUT
STILL BRINGS IN A NICE BULLSEYE OVER THE NORTH. THE NAM MEANWHILE
WASHES OUT THE QPF...WHILE STILL BRINGING THE S/W AND 700MB OMEGA IN.

ACTUALLY PREFER THE NGM SOLUTION...WHICH SWINGS QPF IN AFTER
06Z...THEN IS THROUGH THE FA BY 18Z.

SITES

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jul 20, 4:21 AM EST, 14 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
521 AM EDT WED JUL 20 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-210920-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
521 AM EDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 20, 2:50 PM EST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
350 PM EDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     2 E WARSAW              38.79N 84.86W
07/20/2005                   GALLATIN           KY   LAW ENFORCEMENT

            TREES DOWNED ON ROUTE 42 BETWEEN WARSAW AND ROUTE 127.
            POWERLINES DOWN. A TREE FELL ON A HOUSE.

&&

JF

The radar

The Cincinnati radar (KILN), 100 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dearborn

When
July 20, 6:30 PM EST to 6:34 PM EST
Where
Dearborn County, 2 mi S of St Leon
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
GENERAL PUBLIC
Coordinates
39.267, -84.967

Several homes and barns along Legion Road had structural damage. Patio furniture was strewn from a few homes. Numerous trees were also downed. This may have been a microburst.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469818.